Kansas, 2025Damaging Winds in Kansas, August 8, 2025
August 8, 2025 · NWS DDC · 3 events in 1 county or zone
A weak surface low pressure system was in NW Kansas with a frontal boundary draped across western Kansas and into Kansas. The mesoscale ingredients were not too favorable for widespread convection development although lapse rates were potent enough for downburst/heat burst generation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface low pressure system was in NW Kansas with a frontal boundary draped across western Kansas and into Kansas. The mesoscale ingredients were not too favorable for widespread convection development although lapse rates were potent enough for downburst/heat burst generation. A heat burst from convection in the Oklahoma reached into one of the counties in Kansas with severe winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 5:38 PM CST, 3 hours 49 minutes earlier. Its key messages:
- Hottest temperatures of the year are in the forecast for today with a Heat Advisory until 8 pm
- Small probability (~10-20%) of thunderstorms with downburst wind threat this evening along the Colorado border
- Cooler temperatures and increasing storm chances this weekend and early next week
Area forecast discussion, Aug 8, 5:38 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
638 PM CDT Fri Aug 8 2025
.KEY MESSAGES...
- Hottest temperatures of the year are in the forecast for today
with a Heat Advisory until 8 pm
- Small probability (~10-20%) of thunderstorms with downburst wind
threat this evening along the Colorado border
- Cooler temperatures and increasing storm chances this weekend
and early next week
&&
.DISCUSSION...
Issued at 337 PM CDT Fri Aug 8 2025
Current RAP mesoanalysis continues to hold a strong upper-level high
pressure system along the CONUS/Mexico border. To the north, there
is a deep closed low pressure system centered over Montana. Down
near the surface, two adjoined low pressure systems sit north of the
CWA. One stronger low in southern South Dakota, the other in far NW
Kansas. Descending from the southern low, a weak front/boundary
drapes across the western zones. Behind this, light showers have
already developed in far SE Colorado.
Friday is another hot day. Most of SW Kansas has already reached 100
degrees, and it is expected that virtually all of SW Kansas gets to
at least 100. Some areas, especially in the eastern zones, could
reach as high as 110 degrees. With this heat, a Heat Advisory is in
effect for the whole area until 8 pm. After today, significant heat
relief is forecast. Showers from SE Colorado have begun creeping
into Kansas. Eventually it is expected that this transitions into a
more significant convection with CAMs having thunderstorms in far SW
Kansas into the evening. There is some uncertainty in just how much
coverage these storms are able to obtain. NAMNST forecast soundings
confirm that the forecasted environment is unfavorable for strong
thunderstorms. Strong winds are possible with the potent lapse-
rates, but any storms that develop are expected to stay sub-severe.
Later into the night, a front from the deeper surface low is
expected to sweep through the area, shifting winds and bringing
much cooler air.
Saturday's highs are expected to stay within the 90s expected the
farthest southeastern zones, especially Barber county. Otherwise the
only weather headlines are into the overnight, another chance for
storms is present. Ensembles have chances as high as 40% in the
northwestern zones. the NAMNST in particular as the convection
developing a more linear structure. Both hail and wind are credible
severe threats with the organized linear mode providing the most
potential to reach severe thresholds. There is some upper-level
dynamical support with a loose alignment with the right entrance of
the jet aloft. Although, there is not enough support aloft to
warrant a high-end event, plenty of ingredients are forecasted to be
present in order for strong storms to develop.
With a continued northerly wind providing some CAA to SW Kansas,
Sunday is forecast to be another few degrees cooler. Sunday night
has the best chances by ensembles for widespread precipitation
chances with up to 55% chances. Into next week, highs are forecast
in the 80/90s with another chance for precipitation on Monday night.
Although significant uncertainty remains in thunderstorm chances
beyond the weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1141 AM CDT Fri Aug 8 2025
An isolated, but determined supercell is being sustained across
the I-70 corridor region. No severe reports have been collected
from this storm however it is likely (60% chance) to impact the
HYS terminal directly around the time this TAF set becomes
valid. A few scattered storms might be found as well south of
LBL in the OK panhandle. Additional isolated convection through
the evening and overnight cannot be ruled out as a weak surface
cold front moves into the area.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.
&&
DISCUSSION...KBJ
AVIATION...Russell
Hazardous weather outlook, Aug 8, 2:18 AM CST, 19 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
318 AM CDT Fri Aug 8 2025
KSZ030-031-043>046-061>066-074>081-084>090-090830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
318 AM CDT Fri Aug 8 2025 /218 AM MDT Fri Aug 8 2025/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
Highs today will reach into the mid 100s. There could be some
isolated storms west of highway 83 this evening with the threat of
downburst winds over 60 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Marginal severe weather risk on Saturday with a MCS coming out of
Colorado. Main threat will be strong winds over 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation won't be needed.
In the hours before
Special weather statement, Aug 8, 4:01 PM CST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Fri Aug 8 2025
KSZ030-082245-
Trego KS-
501 PM CDT Fri Aug 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TREGO COUNTY
THROUGH 545 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Trego Center, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3876 9984 3879 10015 3897 10015 3902 9988
TIME...MOT...LOC 2201Z 263DEG 13KT 3889 10010
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
UMSCHEIDThunderstorm Wind, Seward
- When
- August 8, 9:27 PM CST
- Where
- Seward County, 2.6 mi WSW of Liberal
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.010, -100.970
A heat burst winds Mesonet station UP352 2.7 SW Liberal (UPR) recorded a 57 mph wind gust.
Thunderstorm Wind, Seward
- When
- August 8, 9:31 PM CST
- Where
- Seward County, 1.38 mi S of (Lbl)liberal Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.030, -100.970
Heat burst winds at AWOS station KLBL Liberal recorded a 74 mph wind gust.
Thunderstorm Wind, Seward
- When
- August 8, 9:36 PM CST
- Where
- Seward County, 4.42 mi SW of Kismet
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.150, -100.750
Heat burst winds at Mesonet station UR350 Kismws recorded a 61 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, August 8, 20251 death · 1 event
- Tornadoes and Damaging Winds in North Dakota, August 8, 2025EF1 · 30 events
- Tornado and Flood in Florida, August 8, 2025$50,000 · EF0 · 2 events
- Damaging Winds and Lightning Strike in Minnesota, August 8, 2025$20,000 · 55 kt wind · 16 events
- Heat in Texas, August 8 to 9, 202521 events
- Damaging Winds in South Dakota, August 8, 202561 kt wind · 15 events
- Excessive Heat and Heat in South Dakota, August 8, 202514 events
- Tornado and Damaging Winds in Minnesota, August 8, 2025EF0 · 13 events
- Excessive Heat and Heat in Iowa, August 8, 20259 events
- Hail and Damaging Winds in Minnesota, August 8 to 9, 20251 in hail · 9 events
- Flash Flooding in Georgia, August 8, 20257 events
- Heat in Arkansas, August 8 to 9, 20256 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289641, 1289642, 1289643.